View Full Version : Sertraline question


midnightstar
01-07-13, 06:20 PM
Why does Sertraline (and other anti depressant meds) insist you can't take herbal remedies alongside them?

Sorry it's just a random question brought about by confusion :eyebrow::scratch:

Fortune
01-07-13, 06:30 PM
You're referring to St. John's Wort?

I believe because it increases the risk of serotonin syndrome, which can be lethal.

namazu
01-07-13, 06:34 PM
That's not necessarily true in all cases, but you have to be very careful.

Some herbal supplements -- for example, St. Johns Wort -- may affect some of the same neurotransmitters that the antidepressants do.

If you take both at once, you could end up with serious and potentially even life-threatening side effects from too much serotonin.
[EDIT: was typing when Fortune posted -- but serotonin syndrome is also what I'm referring to here]

For this reason, and because there are sometimes unpredictable interactions when you take multiple drugs (pharmaceutical or herbal or both) at once, the warning labels all discourage it.

This is also a good reason to mention to your doctor any over-the-counter supplements or medications you're taking. This can help prevent problems from unforeseen drug interactions.

midnightstar
01-07-13, 07:19 PM
OK thanks both of you, was confused but you both have helped :)

dasikins
02-15-13, 01:03 PM
You can ask your Pdoc about taking them at night too depending on the drug's half life. Serotonin Syndrome is pretty scary so make sure you ask before taking them!